Medications’ Impact On Oral Health

MANY OF US need to take medications to treat a wide variety of conditions. However, even as those medications treat our illnesses, they could be causing problems for our teeth and gums.
Medicine And Oral Chemistry
Some medications—even some vitamins—can damage our teeth for the brief period that they’re in our mouths. This can pose a particular problem for children. As adults, we swallow most of our medicines. Children’s medicine tends to come in the form of sugary syrups and multivitamins, which feed oral bacteria and leads to tooth decay.
Inhalers for asthma can also cause problems, specifically oral thrush, which is white patches of fungus in the mouth that can be irritating or painful. The best way to avoid this complication of using an inhaler is for you or your child to rinse with water after each use, and the same goes for sugary cough syrups and chewable multivitamins.
Side-Effects For Your Mouth
Plenty of other medications, though they don’t do any damage while you’re ingesting them, can be harmful to your mouth in the long term because of the side-effects. Let’s take a look at some of the more common side-effects.
Inflammation And Excessive Bleeding
If you notice your gums becoming tender and swollen shortly after you start on a new medication, you should talk to a medical professional about it. Several medications can causegingival overgrowth(or excessive growth of the gums), which puts you at increased risk of gum disease.
To learn more about the risks of gum disease, watch the video below: